A Case of Metformin Associated Lactic Acidosis

Read full text
Authors: Ahmed, Md. Tariqul Islam, Azimunnessa Sheuly, Shahin Ibn Rahman, Kazi Nazmul Hossain, Rushda Sharmin Binte Rouf, Mohammod Feroz Amin, Md Faruque Pathan, Faria Afsana
Cited by: 0
References: 11

Abstract

A bstract Metformin is the first-line therapy for the patients with type 2 diabetes, which is a time-tested drug for its safety. While metformin therapy is commonly reported to have gastrointestinal side effects, lactic acidosis is a rare complication of metformin use. Here, we present a case of 65-year-old women with known type 2 diabetes mellitus continued to take her usual medications, including metformin, while suffering from urinary tract infection. On presentation, she was found to have high blood glucose, severe acidosis without ketonuria, and acute kidney injury. Supportive treatment resulted in rapid improvement in her metabolic and hemodynamic parameters. Metformin-associated lactic acidosis, a rare complication, is reported in patients mostly among those with other risk factors for lactic acidosis. Patient education and awareness among physicians are essential for prevention and treatment of this potentially fatal condition.

Fields of Study & Subjects

Diabetes Treatment and Management Diabetes Management and Research Renal function and acid-base balance

Publication details

Journal / source
Bangladesh Journal of Endocrinology and Metabolism
Volume
5
Issue
1
Pages
93–96
Publication date
1 January 2026
Language
EN